Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 131, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 1, 2003, 1:16 AM CDT for Bourbon County, Crawford County, Kansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 1, 2003, 1:16 AM CDT (06:16 UTC)
- Expired
- May 1, 2003, 2:00 AM CDT
- In force
- 44 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
Counties Bourbon County, KS, Crawford County, KS
The radar
The Springfield radar (KSGF), 131 km from the middle of the area, began a volume at 06:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 30, 9:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
| May 1, 12:10 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 6.3 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1639 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 1716 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 4.0
The text
As transmitted, in the capitals the NWS used until 2016.
482 WUUS53 KSGF 010616 SVRSGF KSC011-037-010700- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 116 AM CDT THU MAY 1 2003 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN CRAWFORD COUNTY IN KANSAS SOUTHEASTERN BOURBON COUNTY IN KANSAS * UNTIL 200 AM CDT. * AT 111 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES EAST OF HEPLER TO CHEROKEE... AND MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORMS WILL BE NEAR... PITTSBURG...ARMA BY 130 AM CDT. FRONTENAC BY 135 AM CDT. THE TOWNS OF FARLINGTON...BEULAH...HIATTVILLE...PAWNEE STATION AND RINGO ARE ALSO IN THE PATH OF THESE STORMS. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS OR INSIDE A VEHICLE IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3781 9488 3739 9492 3739 9466 3780 9462 $$ FOSTER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 2:20 PM CDT, 10 hours 56 minutes earlier.
Area forecast discussion, Apr 30, 2:20 PM CDT, 10 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 220 PM CDT WED APR 30 2003 MAIN FOCUS WILL BE WITH PRECIPITATION AND SEVERE WEATHER CHANCES. ATMOSPHERE BECOMING VERY UNSTABLE ACROSS THE CWA WITH CIN VALUES STEADILY BEING ERODED AWAY. 17Z SOUNDING FROM SGF SHOWS MID LEVEL TEMPERATURE DECREASES FROM THE 12Z SOUNDING ALONG WITH SURFACE HEATING AND A RISE OF DEW POINTS INTO THE MID 60S. THESE FACTORS HAVE LED TO CAPE VALUES OF AROUND 5000 J/KG OFF THE 17Z SOUNDING WITH NO NEGATIVE ENERGY. YESTERDAY RADAR AND VISIBILE IMAGERY SHOWED NUMEROUS OUTFLOW BOUNDARIES FROM PREVIOUS CONVECTION LYING AROUND THE CWA. TODAY...NO BOUNDARIES ARE VISIBLE OVER THE AREA...WITH THE MAIN BOUNDARIES TO THE WEST ACROSS CENTRAL KANSAS AND THE FRONT ACROSS NORTHERN MISSOURI. CUMULUS FIELD HAS ALREADY DEVELOPED ACROSS SOUTH CENTRAL MISSOURI WHERE THE CAP HAS ALREADY ERODED...WHILE SOUTHEAST KANSAS AND SOUTHWEST MISSOURI REMAIN VIRTUALLY CLOUD FREE AS OF 18Z. WOULD ANTICIPATE WIDELY SCATTERED PULSE TYPE INSTABILITY SHOWERS AND THUNDERSTORMS TO DEVELOP THIS AFTERNOON ACROSS THE CWA GIVEN THE LACK OF ANY SIGNIFICANT BOUNDARIES ACROSS THE CWA. LARGE HAIL WOULD BE THE MAIN THREAT WITH ANY STORMS THAT DEVELOP. STORMS SHOULD DEVELOP LATE THIS AFTERNOON ALONG THE DRY LINE FURTHER WEST AND MOVE INTO THE WESTERN CWA THIS EVENING. THESE STORMS WILL BE MORE ORGANIZED WITH THE MAIN THREAT DAMAGING WIND AND LARGE HAIL. LOW LEVEL JET KICKS IN TONIGHT AND WOULD EXPECT ONGOING CONVECTION TO FORM INTO AN MCS. CORFIDI VECTORS WOULD TAKE MCS ACROSS THE CWA OVERNIGHT. CONVECTION TOMORROW WILL BE TRICKY. SHOULD HAVE SOME ONGOING CONVECTION FROM COMPLEX AT 12Z AND CONVECTIVE DEBRIS MAY HAMPER AFTERNOON INSTABILITY. FRONT/OUTFLOW BOUNDARIES WILL BE THE FOCUS FOR CONVECTION TO REDEVELOP DURING THE AFTERNOON SHOULD ENOUGH INSTABILITY BE AROUND AND CONTINUE INTO THE EVENING HOURS. FRONT PUSHES FAR ENOUGH SOUTH BY FRIDAY FOR A DRY FORECAST INTO SATURDAY. FRONT SHOULD LIFT BACK NORTH AS A WARM FRONT ON SATURDAY AS NEXT SYSTEM DEVELOPS OUT IN PLAINS. SHOWERS AND THUNDERSTORMS WILL AGAIN BE POSSIBLE SATURDAY NIGHT INTO SUNDAY NIGHT AS THIS SHORTWAVE MOVES INTO THE AREA. HAVE REMOVED MONDAY POPS FROM THE FORECAST AS AREA LOOKS TO GET DRY SLOTTED. .SGF... MO...NONE. KS...NONE. LINDENBERG
Hazardous weather outlook, Apr 30, 9:55 PM CDT, 3 hours 21 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-011100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 955 PM CDT WED APR 30 2003 ...SEVERE THUNDERSTORMS POSSIBLE TONIGHT AND THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED: SCATTERED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL TO THE SIZE OF GOLF BALLS...AND DAMAGING WINDS IN EXCESS OF 60 MPH. AREAS AFFECTED AND TIMING: SOUTHEAST KANSAS AND EXTREME SOUTHWEST MISSOURI WEST OF A NEOSHO TO WARSAW LINE THROUGH 1 AM...AND WEST OF A SPRINGFIELD TO ELDON LINE BY 3 AM. THE STORMS WILL CONTINUE TO SPREAD EAST INTO SOUTH CENTRAL MISSOURI EARLY THURSDAY MORNING. DISCUSSION: STRONG TO SEVERE THUNDERSTORMS ACROSS EASTERN KANSAS WILL CONTINUE TO ORGANIZE AND SPREAD INTO SOUTHEAST KANSAS AND EXTREME SOUTHWEST MISSOURI THROUGH 2 AM. THE STORMS WILL SPREAD INTO THE REMAINDER OF SOUTHWEST MISSOURI DURING THE EARLY MORNING HOURS THURSDAY. A FEW SUPERCELLS WILL BE POSSIBLE ACROSS SOUTHEAST KANSAS AND FAR SOUTHWEST MISSOURI BEFORE THE STORMS EVOLVE INTO A LARGE COMPLEX. THIS COMPLEX OF STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL AS IT PUSHES ACROSS THE AREA. ADDITIONAL INFORMATION: A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 3 AM FOR SOUTHEAST KANSAS AND MUCH OF SOUTHWEST MISSOURI...OR WEST OF A LINE FROM ELDON TO SPRINGFIELD. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE POTENTIAL OF SEVERE WEATHER WILL CONTINUE THURSDAY AS THE STORM SYSTEM TRACKS ACROSS THE AREA. STORMS WILL WEAKEN ACROSS THE AREA THURSDAY MORNING...BUT THUNDERSTORMS WILL REDEVELOP DURING THE AFTERNOON. ANOTHER UPPER LEVEL SYSTEM WILL MOVE INTO THE AREA SATURDAY NIGHT AND SUNDAY BRINGING THE THREAT OF MORE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED OVERNIGHT ACROSS SOUTHEAST KANSAS AND WESTERN MISSOURI. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF FOSTER
In the hours before
Special weather statement, Apr 30, 9:33 PM CDT, 3 hours 43 minutes before
KSZ073-097-101-MOZ055-056-066>069-077>081-088>094-010800- SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH NATIONAL WEATHER SERVICE SPRINGFIELD MO 933 PM CDT WED APR 30 2003 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 192...IN EFFECT UNTIL 300 AM CDT THURSDAY MORNING. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: BARTON...BENTON...CAMDEN...CEDAR...DADE...DALLAS...GREENE... HICKORY...JASPER...LACLEDE...LAWRENCE...MORGAN...NEWTON...POLK... ST. CLAIR...VERNON...WEBSTER AND WRIGHT. IN KANSAS: BOURBON...CHEROKEE AND CRAWFORD. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BOLIVAR... CAMDENTON...FORT SCOTT...JOPLIN...LEBANON...MOUNT VERNON...NEOSHO... NEVADA...OSAGE BEACH...PITTSBURG...SPRINGFIELD AND STOCKTON. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. FOSTER
Local storm report, Apr 30, 11:30 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1130 PM CDT WED APR 30 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1110 PM HARDING KS .88 INCH HAIL
04/30/03 BOURBON REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Apr 30, 11:55 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1155 PM CDT WED APR 30 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1146 PM DEVON KS .75 INCH HAIL
04/30/03 BOURBON REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, May 1, 12:16 AM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1216 AM CDT THU MAY 01 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1201 AM HAMMOND KS .75 INCH HAIL
05/01/03 BOURBON REPORTED BY PUBLIC.Local storm report, May 1, 12:58 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1258 AM CDT THU MAY 01 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1110 PM HARDING KS .88 INCH HAIL
04/30/03 BOURBON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1146 PM DEVON KS .75 INCH HAIL
04/30/03 BOURBON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1201 AM HAMMOND KS .75 INCH HAIL
05/01/03 BOURBON REPORTED BY PUBLIC.The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 11:40 PM CDT | Severe Thunderstorm Warning | SGF | Bourbon | 65 min |
| May 1, 12:16 AM CDT | Flash Flood Warning | SGF | Bourbon | 3 hr |
| May 1, 3:52 AM CDT | Severe Thunderstorm Warning | SGF | Cherokee | 38 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.